PofoliaShared via Pofolia

Clinical Infectious Diseases· 2019Q1

Weight Gain Following Initiation of Antiretroviral Therapy: Risk Factors in Randomized Comparative Clinical Trials

Paul E. Sax, Kristine M. Erlandson, Jordan E. Lake, Grace A. McComsey et al.

Short summary

Initiating antiretroviral therapy (ART) is linked to weight gain, with newer regimens and specific drug classes like integrase strand transfer inhibitors (INSTIs) showing greater increases.

AI-generated from the title and abstract; the full text is not read.

Key points

  • Weight gain is a common outcome after starting ART in treatment-naive individuals.
  • Factors associated with greater weight gain include lower baseline CD4 count, higher HIV RNA, no history of injection drug use, female sex, and Black race.
  • Integrase strand transfer inhibitors (INSTIs) like dolutegravir and bictegravir are linked to more weight gain than protease inhibitors or NNRTIs.
  • Tenofovir alafenamide (TAF) is associated with more weight gain than tenofovir disoproxil fumarate (TDF) and other nucleoside reverse transcriptase inhibitors.

AI-generated from the title and abstract; the full text is not read.

Abstract

BACKGROUND: Initiation of antiretroviral therapy (ART) often leads to weight gain. While some of this weight gain may be an appropriate return-to-health effect, excessive increases in weight may lead to obesity. We sought to explore factors associated with weight gain in several randomized comparative clinical trials of ART initiation. METHODS: We performed a pooled analysis of weight gain in 8 randomized controlled clinical trials of treatment-naive people living with human immunodeficiency virus (HIV) initiating ART between 2003 and 2015, comprising >5000 participants and 10 000 person-years of follow-up. We used multivariate modeling to explore relationships between demographic factors, HIV disease characteristics, and ART components and weight change following ART initiation. RESULTS: Weight gain was greater in more recent trials and with the use of newer ART regimens. Pooled analysis revealed baseline demographic factors associated with weight gain including lower CD4 cell count, higher HIV type 1 RNA, no injection drug use, female sex, and black race. Integrase strand transfer inhibitor use was associated with more weight gain than were protease inhibitors or nonnucleoside reverse transcriptase inhibitors (NNRTIs), with dolutegravir and bictegravir associated with more weight gain than elvitegravir/cobicistat. Among the NNRTIs, rilpivirine was associated with more weight gain than efavirenz. Among nucleoside/nucleotide reverse transcriptase inhibitors, tenofovir alafenamide was associated with more weight gain than tenofovir disoproxil fumarate, abacavir, or zidovudine. CONCLUSIONS: Weight gain is ubiquitous in clinical trials of ART initiation and is multifactorial in nature, with demographic factors, HIV-related factors, and the composition of ART regimens as contributors. The mechanisms by which certain ART agents differentially contribute to weight gain are unknown.

The authors' abstract, as published at the source. Clinical Infectious Diseases, 2019 · DOI ↗

TakeawaysPremium
Ask the paperFree account

Continue with a free account

Ask the paper: 3 free questions a day about this paper; save it, get its citation, new summaries every day for your field. Takeaways are Premium.

Continue free on the web

Sign in with Google or Apple; no card needed. You come back to this paper.

On your phone:

Field: Emergency Medicine

Emergency MedicineMedicine